Tysabri treatment is recommended for a maximum of 2 years? And after finishing with Tysabri, is it possible to continue with Gilenya medication? I would like to know opinions from pacients who are under Tysabri treatment and also Gilenya treatment.
I have been taking Tysabri for over 2 years and I heard about the first MS oral medication that had to be taken daily. Right away, my neurologist said it was stronger but thought I should take a break from Tysabri before starting Gilenya. I took a 4 month break and had an eco-cardio-gram. A week later, I fell into a MS relapse due to not having my monthly Tysabri theropy for the last 4 months (due to taking a break). I webt to ER and I was admitted. I recieved 1000 mgs of sulo-medrol for the next three days. On 1/3/2012, I took my first Gilenya pill and observed for the first 15 mins then the next 15 mins. When things seemed normal, I was sent to the waiting room to watch tv. When an hour went by, the nurse came out and checked my vital signs. Then I sat for another hour and the nurse came out to check again and was worried because my heart rate was fluctuating from 40 to 30. Right away, they to me to the hospital next door to get an E.K.G.. It nothin but numbers in the 30's.
That scared most everyone working at the pain and medicine center. Right away, I was addmitted into the hospital to be observed by waring a heart monitor the whole time there. The doctors goal was to bring myheart rate back to normal. Every morning, the doctors gave me an E.K.G.. My heart rate went back to normal and I was released. Within a couple of days, I went back to getting the Tysabri infusion. In a couple of days, I am proud to announce that I will be getting my 30th Tysabri infusion and I am feeling good about it.
If you are wondering, I have had MS for the last 17 years and have taken Avonex, Betaseron, Tysabri, and Gilenya.
I was actually in the Tysabri drug study and was on Tysabri for more than five years, excluding the time they pulled it off the market. I did very well on Tysabri until the last year when I spent more time needing a walker than not. I switched to Gilenya last August and have done exceptionally well ever since. No side effects, no exacerbations. I urge you to speak with your neurologist, but personally, I have done quite well after making the switch. Best of luck!
I chose not to go with Tysabri after seeing the side effects a friend experienced. I did Copaxone injections for 6 months and continued to get worse. I switched to Gelenya and have been happy with it for the last 9 months. I've combined it with acupuncture and am now only having minor symptoms and side affects.
I think I might be late to this discussion but I wanted to add in my experience with Tysabri also. I was on Tysabri for ~4+ years. I had 0 side effects and not a single relapse during the whole time! My MRI's all showed that I was stable and no major changes at all which was fantastic.
Unfortunately, I am JV+ so my risk is over 1 in 250 to develop PML at this point. I just had my first child and so I can no longer justify that risk... I tried as it worked so well for me for so long. From my understanding is that not a single person who is JV- has gotten PML. If I was JV- I would 100% still be on Tysabri as no other drug is as effective as it is. The main thing... make sure you know if you are JV+/- before making any decisions about Tysabri.
Since I am JV+ I am currently waiting to swap to Gilenya, I needed a 3 month waiting period and I begin it next month and I hope it works nearly as well as Tysabri did.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Aug 2010 • 8 answers
Posted 3 May 2011 • 3 answers
Posted 28 Nov 2013 • 2 answers
I've been taking Tysabri for about 7 years for MS. I've been getting anxious lately-is this related?
Posted 27 Mar 2015 • 2 answers
Posted 7 Dec 2015 • 0 answers